South Carolina, 2013Damaging Winds in South Carolina, March 18, 2013
March 18, 2013 · NWS CAE · 15 events in 8 counties and zones
A squall line moved through the Midlands of South Carolina and produced estimated wind gust to 75mph. Many trees and powerlines were taken down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $122,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line moved through the Midlands of South Carolina and produced estimated wind gust to 75mph. Many trees and powerlines were taken down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 18, 7:18 PM EST, 27 minutes earlier.
Area forecast discussion, Mar 18, 7:18 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT MON MAR 18 2013
.SYNOPSIS...
A WEAK WARM FRONT ACROSS THE FORECAST AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT WILL APPROACHES FROM THE WEST.
THIS WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE
REGION. THE COLD FRONT WILL MOVE THROUGH EARLY TUESDAY MORNING
WITH WEAK HIGH PRESSURE BUILDING IN THROUGH WEDNESDAY. A SERIES OF
LOW PRESSURE WAVES WILL PROVIDE A CHANCE OF PRECIPITATION FRIDAY
THROUGH SUNDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
TONIGHT...THE WEDGE ACROSS THE REGION IS EXPECTED TO BREAK UP
THIS EVENING AND A WARM FRONT WILL MOVE NORTHWARD. THE CSRA MAY
SEE SOME STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF THE CSRA
THROUGH 2 AM THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS ARE
MOVING EAST INTO THE CAE CWA FROM THE WEST AND WILL CONTINUE
THROUGH ABOUT 1 OR 2 AM...THEN WEAKEN AND MOVE EASTWARD.
THE FRONT WILL MOVE THROUGH TUESDAY MORNING WITH JUST A CHANCE
OF SHOWERS. THEN...DRIER AIR WITH HIGH PRESSURE BUILDS OVER
THE REGION. HIGHS ARE IN THE LOWER 70S.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE MAIN FRONT WILL MOVE THROUGH TUESDAY MORNING. IT APPEARS
PRECIP WITH THE MAIN FRONT WILL BE LIMITED. THE BETTER COOL AIR
ADVECTION WILL NOT COMMENCE UNTIL LATE TUE/TUE NT...SO STILL
FAIRLY WARM MAX TEMPS EXPECTED TUE...COOLER WED. WEAK HIGH
PRESSURE BEHIND THE FRONT WILL BUILD IN THROUGH TUE NT. AN UPPER
LEVEL DISTURBANCE AND WEAK REINFORCING FRONT WILL MOVE THROUGH
WEDNESDAY...WITH SOME MID AND HIGH LEVEL CLOUDINESS POSSIBLE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
HPC CONTINUES TO PREFER A BLEND OF OPERATIONAL ECMWF AND EC
ENSEMBLE MEAN. SOME DIFFERENCES REMAIN IN GFS AND ECMWF
SOLUTIONS...THOUGH BOTH ARE GENERALLY SIMILAR IN INDICATING CUTOFF
UPPER LOW OVER E CANADA...SHIFTING SLOWLY EAST ACROSS NEW
ENG/CANADIAN MARITIMES AND EVENTUALLY OFFSHORE...WITH A GENERALLY
ZONAL UPPER FLOW OVER THE SRN TIER OF STATES. WEAK SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE WEAK FRONT WED NT/THU. IT APPEARS
THAT A SERIES OF UPPER DISTURBANCES WILL LEAD TO A SERIES OF
SURFACE WAVES THAT TRACK GENERALLY JUST TO OUR SOUTH FRIDAY
THROUGH SUNDAY. THERE ARE POSSIBILITIES OF WEDGINESS DEVELOPING
OVER OUR REGION. DUE TO UNCERTAINTY...WONT TRY TO GET TOO DETAILED
WITH SPECIFICS AT THIS POINT. BUT THERE APPEARS TO BE A PREMISE
FOR CHANCE POPS AND BELOW AVG TEMPS. ACCEPTED HPC GUIDANCE.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
RAPIDLY DETERIORATING CONDITIONS OVER THE NEXT COUPLE OF HOURS AS
A LINE OF SHOWERS AND THUNDERSTORMS MOVES INTO THE TAF SITES.
WARM FRONT CURRENTLY ACROSS THE AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT MOVES IN FROM THE WEST.
SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS THE CENTRAL GULF
STATES AND WILL MOVE INTO AGS/DNL OVER THE NEXT HOUR OR SO...THEN
INTO CAE/CUB AND OGB. EXPECT THE BEST CHANCE OF THUNDER IN AGS/DNL
WHERE THE STORMS HAVE BEEN BETTER ORGANIZED...WITH THE STRONGEST
CELLS REMAINING JUST SOUTH OF AGS/DNL. CHANCE OF THUNDER WILL
DIMINISH BY 05Z WITH SHOWERS LINGERING THROUGH THE EARLY MORNING
HOURS. EXPECT MVFR CONDITIONS THROUGH MID MORNING WHEN THE COLD
FRONT WILL PUSH TOWARD THE COAST AND DRIER AIR WILL BEGIN MOVING
INTO THE AREA.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY NIGHT THROUGH SATURDAY.
&&
.FIRE WEATHER...
SOME FIRE WEATHER CONCERNS FOR TUESDAY AS BREEZY CONDITIONS WILL BE
POSSIBLE AS AFTERNOON RH VALUES FALL TO 25 TO 30 PERCENT.
ADDING TO THE LOW CONFIDENCE WILL BE RAIN AMOUNT OVERNIGHT AND THE
RESULTING FUEL MOISTURE RECOVERY. WITH RED FLAG CRITERIA NOT BEING
REACHED TUESDAY AFTERNOON WILL NOT ISSUE A FIRE DANGER STATEMENT
AT THIS TIME.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 18, 6:41 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON MAR 18 2013
GAZ040-SCZ015-016-018-020>022-025>031-035>038-041-192345-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
741 PM EDT MON MAR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ063>065-077-192345-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
741 PM EDT MON MAR 18 2013
...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 2 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 18, 5:46 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT MON MAR 18 2013
SCZ015-016-022-029-031-038-191615-
LANCASTER-CHESTERFIELD-KERSHAW-LEE-SUMTER-CLARENDON-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
CAMDEN...LUGOFF...BISHOPVILLE...SUMTER...MANNING...SUMMERTON
646 PM EDT MON MAR 18 2013
...INCREASED FIRE DANGER TUESDAY...
A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TUESDAY MORNING.
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MAY ACCOMPANY THIS FRONT
AS WELL. HOWEVER...RAINFALL AMOUNTS ARE EXPECTED TO BE BELOW ONE
QUARTER OF AN INCH AROUND ONE TENTH OF AN INCH. THIS WILL DO
LITTLE TO ALLEVIATE THE DRY CONDITIONS WHICH HAVE PERSISTED OVER
THE PAST SEVERAL DAYS. IN ADDITION...NORTHWEST WINDS 10 TO 15 MPH
WILL DRY THE ATMOSPHERE OUT MORE AND WINDS MAY GUST UP TO 25 MPH
IN THE AFTERNOON. AFTERNOON RELATIVE HUMIDITIES MAY DROP AS LOW
AS 25 PERCENT. THIS WILL CREATE AN INCREASED DANGER IN BURNING
CONDITIONS ACROSS THE AREA. DUE TO RECENT FIRE ACTIVITY IN THE
AREA...ALLOCATIONS IN THE SOUTH CAROLINA FORESTRY COMMISSION
RESOURCES HAVE BEEN STRAINED AND INDIVIDUALS MAY WANT TO CONSIDER
BURNING AT A LATER DATE.
Special weather statement, Mar 18, 7:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT MON MAR 18 2013
GAZ063>065-077-190100-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
808 PM EDT MON MAR 18 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 900 PM EDT...
AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES WEST OF
THOMSON TO 29 MILES SOUTHWEST OF THOMSON...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3359 8211 3293 8206 3292 8228 3308 8230
3322 8224 3324 8225 3331 8234 3331 8239
3334 8245 3334 8250 3335 8255 3341 8255
3346 8260 3359 8264
TIME...MOT...LOC 0006Z 266DEG 26KT 3351 8269 3308 8267
WLRSpecial weather statement, Mar 18, 7:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT MON MAR 18 2013
GAZ040-SCZ018-025-026-190130-
EDGEFIELD-LINCOLN-MCCORMICK-SALUDA-
826 PM EDT MON MAR 18 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 930 PM EDT...
AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES WEST OF SALUDA...MOVING EAST AT 30
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JOHNSTON...MCCORMICK AND SALUDA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3397 8259 3401 8260 3408 8253 3408 8247
3406 8245 3407 8233 3398 8230 3402 8224
3398 8219 3399 8205 3396 8202 3414 8187
3417 8187 3418 8172 3380 8181 3378 8215
3381 8244 3395 8264 3398 8265
TIME...MOT...LOC 0026Z 265DEG 34KT 3408 8200
WLRThunderstorm Wind, Lexington
- When
- March 18, 7:45 PM EST to 7:49 PM EST
- Where
- Lexington County, Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 33.980, -81.250
NWS employee reported several trees down around the Lexington area.
Thunderstorm Wind, Richland
- When
- March 18, 8:04 PM EST to 8:14 PM EST
- Where
- Richland County, 1.72 mi E of Capitol View
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -80.900
Sheriff reported many trees down along Leesburg and Ulmer Roads.
Thunderstorm Wind, Richland
- When
- March 18, 8:06 PM EST to 8:16 PM EST
- Where
- Richland County, 3.53 mi SE of Pontiac
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 34.100, -80.800
Sheriff reported trees down on Screaming Eagle Road near Melton Road.
Thunderstorm Wind, Richland
- When
- March 18, 8:09 PM EST to 8:19 PM EST
- Where
- Richland County, 0.57 mi W of Olympia Mills
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -81.030
Sheriff reported many trees down along Bulff and Heyward Roads.
Thunderstorm Wind, Lexington
- When
- March 18, 8:11 PM EST to 8:21 PM EST
- Where
- Lexington County, 0.9 mi SW of Springdale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.960, -81.110
Highway Patrol reported trees down on Kitty Hawk Drive.
Thunderstorm Wind, Aiken
- When
- March 18, 8:22 PM EST to 8:26 PM EST
- Where
- Aiken County, 0.58 mi E of Wagener
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.650, -81.360
Sheriff reported trees down around the Wagner area.
Thunderstorm Wind, Richland
- When
- March 18, 8:25 PM EST to 8:35 PM EST
- Where
- Richland County, 2.39 mi ENE of Capitol View
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.990, -80.890
Sheriff reported many trees down along Leesburg and Trotter Roads.
Thunderstorm Wind, Richland
- When
- March 18, 8:28 PM EST to 8:38 PM EST
- Where
- Richland County, 4.87 mi NE of Horrel Hill
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -80.790
Sheriff reported many trees down along Leesburg and Harmon Roads.
Thunderstorm Wind, Richland
- When
- March 18, 8:37 PM EST to 8:45 PM EST
- Where
- Richland County, Leesburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -80.700
Sheriff reported many trees down along McCords Ferry and McGraw Roads.
Thunderstorm Wind, Calhoun
- When
- March 18, 8:41 PM EST to 8:45 PM EST
- Where
- Calhoun County, 8.76 mi WSW of Hammond Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.700, -81.020
Highway Patrol reported trees down along Gardner Farm Road.
Thunderstorm Wind, Barnwell
- When
- March 18, 8:50 PM EST to 8:56 PM EST
- Where
- Barnwell County, Snelling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 33.230, -81.470
DOT reported trees down in the Snelling area.
Thunderstorm Wind, Bamberg
- When
- March 18, 9:11 PM EST to 9:15 PM EST
- Where
- Bamberg County, 1.73 mi NNE of Springtown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 33.243, -81.087
DOT reported several trees down along Hwy 301.
Thunderstorm Wind, Sumter
- When
- March 18, 9:17 PM EST to 9:27 PM EST
- Where
- Sumter County, 1.38 mi S of Tindal
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -80.350
Sheriff reported trees down along Pearson and Old Stone Roads.
Thunderstorm Wind, Clarendon
- When
- March 18, 9:45 PM EST to 9:49 PM EST
- Where
- Clarendon County, Manning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Department of Highways
- Coordinates
- 33.700, -80.220
DOT reported several trees down around the Manning area.
Thunderstorm Wind, Sumter
- When
- March 18, 10:21 PM EST to 10:25 PM EST
- Where
- Sumter County, 3 mi NW of Sumter
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 33.951, -80.387
DOT reported several trees down along Hwy 521.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Ice Storm in Ohio, March 18, 2013$285,000 · 4 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Winter Storm and Winter Weather in New York, March 18 to 19, 2013$65,000 · 9 events
- Hail and Damaging Winds in South Carolina, March 18, 2013$23,000 · 1 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429823, 429808, 429811, 429807, 429812, 429810, 429813, 429814, 429815, 429816, 429818, 429820, 429817, 429822, 429821.